Statin-associated muscular symptoms (SAMS) are common among statin therapy-related adverse reactions and are also The most common reason for discontinuation in patients. Previous studies have shown that patients with statin-related muscle symptoms have lower vitamin D levels. So, can vitamin D supplementation reduce SAMS?
Recently, Dr. Mark a. Hlatky of Stanford University School of Medicine published the VITAL study in JAMA Cardiology Results of the analysis showed that taking vitamin D did not have a significant effect on statin-related muscle symptoms, nor did it reduce SAMS-related discontinuation.
In this study, there was a higher incidence of statin-related muscle symptoms, but vitamin D had little effect on alleviating this symptom. At 5 years of follow-up, the incidence of SAMS was 31% in both the vitamin D group and the placebo group, and the statin discontinuation rate was 13% in both.
The VITAL study is a nationwide, randomized, placebo-controlled trial funded by the National Heart, Lung, and Blood Institute (NHLBI). The study used a 2×2 factorial design, and participants were randomized to receive either vitamin D 2000 IU/d or marine omega-3 fatty acids 1 g/d, and two placebos. With this trial, the researchers assessed whether vitamin D could reduce the risk of SAMS.
A total of 1033 participants taking vitamin D and 1050 participants taking placebo were included in the analysis, with a mean age of 66.8 years old, women accounted for 49%. During 4.8 years of follow-up, 317 (31%) patients in the vitamin D group and 325 (31%) in the placebo group reported muscle symptoms, with no significant difference between the two groups (adjusted OR 0.97, 95% CI, 0.80-1.18; P=0.78). There was also no difference in the rate of statin discontinuation between the two groups (adjusted OR 1.04, 95% CI, 0.80-1.35; P = 0.78), 137 (13%) vs 133 (13%), respectively. In two-thirds of patients with measured 25-hydroxyvitamin D levels, there was no difference in SAMS between the two treatments.
Studies have shown that vitamin D supplementation does not reduce SAMS nor statin discontinuation rates.
Consolation The results of dose-controlled studies have shown that the muscle discomfort experienced by some patients during statin drug treatment may be related to the “nocebo effect (nocebo)”, that is to say, patients have a premonition that side effects will occur, resulting in related side effects and discomfort. But these side effects may actually be unrelated to the pharmacological effects of the drug.
For patients with SAMS but normal CK levels, the following steps can be used for management:
The fourth step , if LDL-C goals are not met, combination therapy may be used – options include PCSK9 inhibitors and